Arsenic-Induced Neuropathy by Improper Use of Chinese Medicine: A Case Report
A 27-year-old Chinese man presented with numbness and weakness in glove-and-stocking distribution for 3 months. Physical examination showed reduced power of 4/5 over the extremities, generalized areflexia, and impaired proprioception and light touch sensations. He walked with steppage and waddling gait. He had unremarkable medical history except psoriasis. Nerve conduction study demonstrated symmetrical length-dependent sensorimotor axonal polyneuropathy. Serum vitamin B12 and folate levels, autoimmune markers, immunoglobulin pattern and protein electrophoresis, heavy metals namely mercury, lead, and cadmium were within normal ranges. Further history enquiry revealed that he had received a 2-month course of Chinese medicine from a herbalist practicing in China, during a medical tour for treatment of his psoriasis. The medicine was in pill form. He had taken 36 pills daily from February to mid-March 2015. He shortly developed transient peripheral edema and neuropathic symptoms which persisted even after drug discontinuation (Figure 1).
Toxicology laboratory confirmed the presence of high levels of arsenates in the herbal pills. Each pill, weighed 0·23 g, contained approximately 41,099 μg/g (ppm) equivalent to 9453 μg of arsenic (As). His As intake was, hence, approximately 340,300 μg/day. This grossly exceeded the maximal daily intake limit of 1500 μg defined by Chinese Medicine Council of Hong Kong for proprietary Chinese medicine (PCM) not containing As as its therapeutic ingredient.1 Even for PCM containing realgar, a legal therapeutic arsenic sulfide in PCM in China, the maximum allowable daily dose is 0.1 g according to the Pharmacopoeia of the People's Republic of China which is far lower than the patient's intake. Long-term use of realgar is not recommended because of potential chronic arsenic poisoning. The World Health Organization previously established the tolerable As intake of 2.1 μg/kg per day, but it has been recently withdrawn in view of significant cancer risk even at this level.2
The patient's 24-hour urine did not show significant level of arsenates, probably because of delayed sampling and short half-life of inorganic arsenates in human body. Therefore, chelating therapy was not initiated. At least 2 similar cases were reported locally, and the victims were in the same medical tour of our patient.
Inorganic arsenic compounds have been used in Chinese medicine since ancient time. Realgar, As4S4, is used for relieving itchiness and removing putrefaction. It can be used both internally and externally to treat chronic skin diseases. The toxicity of realgar is relatively low, with an oral median lethal dose, LD50, of 3.2 g/kg. This is probably related to the low oral bioavailability of realgar. Other arsenates such as orpiment (As2S3) and arsenic trioxide (As2O3) are used externally only because of higher toxicity. Arsenic-induced neuropathy can occur in both acute and chronic intoxication. It can affect both large and small fibers. Sensorimotor axonal pattern is usual but demyelination is also possible. The neuropathy commonly develops within 3 weeks of exposure. Typical symptoms include painful dysesthesia over extremities signifying small-fiber neuropathy, and loss of proprioception and sensory ataxia suggestive of large-fiber disease. Neurological deficits can be life long. Benefit of chelating therapy in late stage of neuropathy is limited.